Topic: Stage IV Treatments

My husband known affectionaly by most as Big Al was diagnosed on Jan 2 with Stage IV cancer of the bile ducts in the liver. His first treatment was on Jan 18th. He has taken 15 chemo treatments of gem/cisplatin.  He has been doing well with the exception of some side affects: some hair lost, weight, nausea.  Recently he began to retain fluid and his appetite has changed. On June 28 they drained 2 liters of ascrite fluid from his stomach however he continues to retain fluid and mostly in his feet and stomach.  His liver creatine level was 2.6 on the June 21 and his doctor at the cancer center stopped his treatment. His doctor referred him to UNC Chapel Hill for maybe a clinical trial. His 1st appointment is Thursday, July 18th. I am anxious and hopefully that this appointment is favorable.

Re: Stage IV Treatments

rujesmith.....welcome to our site, but so sorry for the reason of having to find us.  I would assume that your big Al's scan showed to be clear of visible disease hence the prolonged treatment protocol.  The fluid retention (ascities) is a bothersome aspect however; paracentesis (removal of fluid) is used often and diuretics appear to help.  Of course, only the physician can make this call.  Elevating the feet also helps reduce the fluid in the extremities.
Good luck with your appointment on Thursday. In a Phase I clinical trial researchers test a new drug or treatment in a small group of people for the first time to evaluate its safety, determine a safe dosage range, and identify side effects.  Our Melinda and Kris both are participating in a Phase I trial hence it would be nice to know which trial big Al will enter in.
Again, I am glad that you have found us.  Please continue to share with us - we are in this together.  I am sure for others to come around real soon to share more thoughts with you.
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Stage IV Treatments

Good luck with the meeting... This is such an unbelievable time for cc patients... 2 years ago we had few options: now we have many! I can't wait until the next step of finding a cure is found!
As Marion said, welcome to our site. I'm so sorry you had to join our group, but glad you found us. This forum has been a lifeline at times for me, and I'm sure many others.
I am participating in a clinical trial. It's working wonderfully so far. It's been 3 cycles, at 4 weeks a cycle. All I do is take 3 pills a day, and now that I'm past the 2nd cycle, I get poked every four weeks, and ct scans every 8 weeks. I'm hopeful this drug will be a good alternative for those of us who are inoperable but otherwise healthy, as the side effects are minimal.
There are quite a few trials out there. You also might want to ask about GTX which is 3 drugs: gemzar, tarceva and Xeloda. It might be very effective. Although the side effects can be difficult to deal with.

Please keep us posted about the next course of action. I'm sure, whatever the new doc suggests, that someone on this board has either experience with, or research on, it. And can help you through the decision making process.

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Stage IV Treatments

Dear rujesmith, Welcome to the best little club in the world but sorry you had to find us. I am very happy to hear you are going for another opinion as we are big believers in 2nd and 3rd opinions. As with anything, different ONCS have different ideas and it sounds like you are due for another opinion. I know that more members will be giving you more ideas although the comments already given are great. Let us know how your appointment goes at UNC and please keep us posted as we truly care. Wishing you and Big Al the very best and be very STRONG!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.